Department: Ask the Experts
Answers on chronic pain, brain arteriovenous malformations, sleep apnea, and Parkinson&#x0027;s disease
William J. Weiner, M.D., is professor and chairman of the department of neurology at the University of Maryland School of Medicine, and director of the Maryland Parkinson's Disease and Movement Disorders Center.
Q Are there times when I should refrain from taking my medication?
You should discuss this with your neurologist ahead of time. Some doctors feel strongly that they should be consulted before their patients make any changes. I usually try to set up some parameters for patients so that they can judge for themselves when they should cut back on doses.
I tell my patients that if their dyskinesias—those very wild, gyrating movements that are a side effect of Parkinson's medications—are becoming troublesome to them, it's probably a good idea to drop a dose or two to see if we can get them under control.
Also, sometimes patients with moderate to advanced Parkinson's disease will experience visual hallucinations, probably caused by their medications. So I tell patients that if they are seeing things that aren't there, are becoming suspicious or paranoid, or are undergoing some dramatic personality changes, it is quite all right to cut their medicine to the previous level, or if it's a new medicine, to stop it entirely, and then to call me to let me know. That way, the patient isn't waiting for a return phone call from me while they are getting upset, or seeing people who are not there, like long-departed family members, for example.
The most important thing is to try to explain to your doctor what your problems are and what you're trying to achieve in your life so that he or she can select the right medication for you. Once you are on one or two medications, there is a certain trial and error process that occurs before the right dosage is found.
William J. Weiner, M.D.